Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Binghamton, NY

March 2, 20214 counties in New York

NWS Binghamton, NY issued this special weather statement at Mar 2, 2021, 1:49 AM EST for 4 counties in New York. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 2, 2021, 1:49 AM EST (06:49 UTC)
Expired
Mar 2, 2021, 2:15 AM EST
In force
26 min
Issued by
NWS Binghamton, NY

Counties Broome County, NY, Seneca County, NY, Tompkins County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 55 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 6.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WWUS81 KBGM 020649
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
149 AM EST Tue Mar 2 2021

NYZ015>017-023-025-044-045-055>057-062-PAZ039-040-020715-
Cortland-Seneca-Sullivan-Chenango-Southern
Cayuga-Yates-Schuyler-Tioga-Broome-Delaware-Tompkins-Susquehanna-
Northern Wayne-
149 AM EST Tue Mar 2 2021

...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHERN SENECA...NORTHERN
YATES...SOUTHWESTERN DELAWARE...SOUTHWESTERN CAYUGA...NORTHEASTERN
TIOGA...TOMPKINS...SOUTHWESTERN CHENANGO...NORTHEASTERN SCHUYLER...
BROOME...SOUTHERN CORTLAND...NORTHWESTERN SULLIVAN...NORTHEASTERN
SUSQUEHANNA AND NORTHERN WAYNE COUNTIES...

At 148 AM EST, an area of heavy snow was located along a line
extending from near Rushville to near Freeville to near Marathon to
near Harpursville to near Peabrook. Movement was southeast at 20 mph.

Winds in excess of 40 mph are possible with this area of heavy snow.

Locations impacted include...
Binghamton, Ithaca, Johnson City, Maine, Penn Yan, Romulus, Cayuga
Heights, Lansing, Enfield and Caroline.

Visibilities will drop quickly to less than a quarter of a mile in 
this area of heavy snow. A quick 1 to 2 inches of snow, along with 
blowing and drifting snow will be possible within this heavy snow 
band.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4276 7731 4276 7698 4282 7697 4283 7696
      4246 7588 4216 7529 4196 7494 4176 7509
      4273 7734 4274 7734
TIME...MOT...LOC 0648Z 336DEG 17KT 4275 7719 4253 7638 4240 7610 4219
7569 4189 7507

$$

MJM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Mar 2, 1:19 AM EST, 30 minutes earlier.

Area forecast discussion, Mar 2, 1:19 AM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
119 AM EST Tue Mar 2 2021

.SYNOPSIS...
Arctic air will continue to ride in on gusty northwest winds,
before diminishing in afternoon. Also, scattered snow showers
and flurries will also persist southeast of Lake Ontario and the
Finger Lakes into the morning. Quiet weather and temporarily
milder temperatures are expected Wednesday, before more chilly
air arrives out of the northwest for the remainder of the week.

&&

.NEAR TERM /THROUGH TODAY/...
115 AM Update...
Lake effect streamers continue, courtesy of upstream connections
to both Southern Lake Huron to Central Twin Tiers, and Georgian
Bay of Lake Huron through Ontario-Finger Lakes-Binghamton-
Western Catskills. A few squalls have occurred in these enhanced
bands. Further north, narrower west-northwest to east-southeast
bands can be found streaming off of eastern Ontario, including
Rome-Utica which has been down to less than half mile visibility
at times. Though the highest winds have already occurred, we
are still seeing frequent gusts of 30-40 mph within these bands.
Though additional amounts will generally just be an inch or two,
perhaps up to 3 inches in the most persistent bands; the snow
is very dry and fluffy, prone to blowing and drifting.

The incoming air mass is extremely dry, with subzero dewpoints
on the other side of the lakes. While lake effect will continue
into the morning, snow accumulations and coverage will also be
limited by the dry air, diminishing and then ending by mid day.

Wind headlines remain up for now, but biggest threat for
damaging winds has likely already passed during the first half
of the night; adjustments will probably be made by 4 AM.

Previous discussion...
Greatest threat for damaging winds (occasional wind gusts up to
60 mph) will be across portions of Madison, southern Oneida,
and Otsego counties and therefore we have issued a High Wind
Warning for these counties to 10AM Tuesday. The rest of the
region will still see some strong wind gusts, especially at
higher elevations and on hill tops with gusts to 50 mph
possible.

Along with the windy conditions tonight, temperatures will be
falling into the low teens and single digits as 850 mb
temperatures fall below -20c. Wind Chills across the Catskills
up through the Mohawk Valley will be in the teens below zero so
a Wind Chill Advisory has been issued.

Tuesday into Tuesday night is much quieter. The cold air in
place aloft keeps day time highs below freezing but winds will
be lessening and any remaining lake effect snow showers coming
to an end. A weak clipper passes through southern Canada Tuesday
night with WAA leading to a much warmer day Wednesday.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
Warm air advection will start to occur, as a quick- moving low
crosses from Manitoba all the way to southeast Ontario
Wednesday. We can expect at least some high clouds reaching
Central NY in the isentropic lift ahead of that low, and perhaps
even a bit of light snow mainly north of the Thruway.
Temperatures will also generally creep a bit late Tuesday night.

The low weakens further while running into what remains of our ridge
Wednesday. However, its associated wave aloft will still sink its
lingering cold front back across the area late Wednesday through
Wednesday night. So after a fairly benign milder day with increasing
clouds from the north, and highs of upper 30s to upper 40s,
temperatures will drop mainly into 20s by dawn Thursday.
Northwesterly winds will also start to produce at least
scattered lake effect snow showers Wednesday night, southeast of
Lake Ontario. Temperatures Wednesday afternoon should be a few
degrees warmer than blended model guidance which has been too
cool recently on days with sunshine.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Only minor changes with the forecast in the long term period,
previous discussion below.

Thursday through at least the first half of the weekend, will
be defined by a deep cold cutoff stacked Arctic low wobbling
over far eastern Canada into New England. With our region in
cyclonic flow on the cold side of this system, this yields a
prolonged period of chilly northwest to west-northwest low level
flow, and resultant persistent multi-banded lake effect snow
showers off of Lake Ontario and the Finger Lakes. High
temperatures will generally be 20s to mid 30s Thursday through
Saturday with overnight lows in teens-near 20 but with some
single digits possible especially in northern Oneida.

As we head into early next week, models generally depict the stacked
low opening into an amplified trough that gradually lifts out.
However, they greatly disagree on what happens from there in
terms of timing. The GFS/CMC are faster lifting out the trough
with the ECMWF lingering it longer. Once the trough lifts out a
moderating trend should begin.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Northwest winds will continue to impact all terminals up to mid
day, with gusts 22-32 knots, though gradually diminishing. This
wind is bringing in Arctic air, while also causing narrow
streamers of lake effect snow. Though KSYR is probably done with
snow, the other NY terminals will continue to have pre-dawn
restrictions from snow/blowing snow at times, especially KITH-
KBGM which will be impacted by the primary Georgian Bay to Lake
Ontario snowband and intermittently below a mile visibility.
Significant improvement occurs during the day as dry air wins
out to yield mostly VFR conditions. Winds will back to lighter
southwest late afternoon through evening.

Outlook...

Wednesday...Mainly VFR, though a period of low level wind shear
is possible in the early morning hours up to about dawn.

Wednesday night through Saturday...Scattered lake effect snow
showers may bring occasional restrictions to the NY terminals.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 10 AM EST this morning for PAZ040-044-047-
     048-072.
     Wind Advisory until 7 AM EST this morning for PAZ038-039-043.
NY...Wind Advisory until 10 AM EST this morning for NYZ009-018-044-
     045-057-062.
     Wind Advisory until 7 AM EST this morning for NYZ015>017-
     022>025-055-056.
     High Wind Warning until 10 AM EST this morning for NYZ036-037-
     046.
     Wind Chill Advisory until 10 AM EST this morning for NYZ009-
     036-037-046-057.

&&

SYNOPSIS...MDP
NEAR TERM...AJG/MPK/MDP
SHORT TERM...MDP/MWG
LONG TERM...MDP/MWG
AVIATION...MDP
Hazardous weather outlook, Mar 1, 8:35 PM EST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
835 PM EST Mon Mar 1 2021

NYZ018-044-045-062-PAZ040-044-047-048-072-030145-
Onondaga-Cortland-Chenango-Sullivan-Northern Wayne-Lackawanna-
Luzerne-Pike-Southern Wayne-
835 PM EST Mon Mar 1 2021

...WIND ADVISORY IN EFFECT UNTIL 10 AM EST TUESDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-057-030145-
Northern Oneida-Delaware-
835 PM EST Mon Mar 1 2021

...WIND ADVISORY IN EFFECT UNTIL 10 AM EST TUESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST
TUESDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>017-022>025-055-056-PAZ038-039-043-030145-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-Tioga-
Broome-Bradford-Susquehanna-Wyoming-
835 PM EST Mon Mar 1 2021

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ036-037-046-030145-
Madison-Southern Oneida-Otsego-
835 PM EST Mon Mar 1 2021

...HIGH WIND WARNING IN EFFECT UNTIL 10 AM EST TUESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST
TUESDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 1, 11:01 PM EST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1101 PM EST Mon Mar 1 2021

NYZ017-018-044>046-057-020445-
Otsego-Chenango-Onondaga-Cortland-Southern Cayuga-Delaware-
1101 PM EST Mon Mar 1 2021

...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHWESTERN OTSEGO...
NORTHWESTERN DELAWARE...CENTRAL CAYUGA...NORTHERN CORTLAND...
SOUTHWESTERN ONONDAGA AND CENTRAL CHENANGO COUNTIES...

At 1101 PM EST, an area of heavy snow was located along a line
extending from Scipio Center to near Franklin. Movement was southeast
at 15 mph.

Locations impacted include...
Auburn, Cortland, Oneonta, Norwich, Owasco, Homer, Guilford, Fleming,
Plymouth and North Norwich.

Visibilities will drop quickly to less than a quarter of a mile in
this area of heavy snow.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4219 7501 4277 7666 4297 7659 4275 7589
      4272 7589 4273 7581 4242 7485
TIME...MOT...LOC 0401Z 307DEG 15KT 4280 7652 4232 7506

Kistner
Special weather statement, Mar 1, 11:49 PM EST, 2 hours before
Special Weather Statement
National Weather Service Binghamton NY
1149 PM EST Mon Mar 1 2021

NYZ017-025-044>046-055>057-020545-
Otsego-Chenango-Cortland-Southern
Cayuga-Tioga-Broome-Delaware-Tompkins-
1149 PM EST Mon Mar 1 2021

...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHWESTERN OTSEGO...CENTRAL
BROOME...CENTRAL DELAWARE...SOUTHERN CAYUGA...CORTLAND...NORTHEASTERN
TIOGA...TOMPKINS AND CHENANGO COUNTIES...

At 1147 PM EST, an area of heavy snow was located along a line
extending from Genoa to near East Freetown to near Roxbury. Movement
was south at 15 mph.

Winds in excess of 40 mph are possible with this area of heavy snow.

Locations impacted include...
Ithaca, Cortland, Norwich, Sidney, Cayuga Heights, Lansing, Homer,
Caroline, Walton and Delhi.

Visibilities will drop quickly to less than a quarter of a mile in
this area of heavy snow. A quick inch of snow in less than 1 hour is
possible within this band. Areas of blowing and drifting snow are
also expected, with localized whiteout conditions.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4208 7463 4203 7477 4244 7665 4255 7665
      4255 7659 4259 7664 4272 7664 4260 7566
      4224 7450
TIME...MOT...LOC 0447Z 035DEG 12KT 4268 7656 4257 7600 4223 7463

MJM
Special weather statement, Mar 2, 12:50 AM EST, 59 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1250 AM EST Tue Mar 2 2021

NYZ015>017-025-044-045-055>057-020645-
Chenango-Cortland-Southern
Cayuga-Seneca-Yates-Tioga-Broome-Delaware-Tompkins-
1250 AM EST Tue Mar 2 2021

...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHERN SENECA...NORTHEASTERN
YATES...BROOME...SOUTHERN DELAWARE...SOUTHERN CAYUGA...SOUTHERN
CORTLAND...NORTHEASTERN TIOGA...TOMPKINS AND SOUTHERN CHENANGO
COUNTIES...

At 1248 AM EST, an area of heavy snow was located along a line
extending from near Kendaia to near Groton to Whitney Point to near
Sidney to near Margaretville. Movement was southeast at 10 mph.

Winds in excess of 40 mph are possible with this area of heavy snow.

Locations impacted include...
Ithaca, Cortland, Romulus, Fayette, Sidney, Cayuga Heights, Lansing,
Homer, Caroline and Walton.

Visibilities will drop quickly to less than a quarter of a mile in
this area of heavy snow. A quick inch or two of snow will accumulate
in one hour or less in this heavy snow band. Areas of blowing and
drifting snow area also likely.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4195 7492 4186 7517 4188 7526 4194 7528
      4200 7534 4200 7551 4235 7641 4276 7707
      4277 7697 4287 7698 4270 7637 4249 7577
      4233 7540 4231 7540 4213 7455
TIME...MOT...LOC 0548Z 018DEG 13KT 4278 7697 4258 7647 4233 7596 4224
7540 4207 7464

MJM
Special weather statement, Mar 2, 1:49 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
149 AM EST Tue Mar 2 2021

NYZ015>017-023-025-044-045-055>057-062-PAZ039-040-020715-
Cortland-Seneca-Sullivan-Chenango-Southern
Cayuga-Yates-Schuyler-Tioga-Broome-Delaware-Tompkins-Susquehanna-
Northern Wayne-
149 AM EST Tue Mar 2 2021

...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHERN SENECA...NORTHERN
YATES...SOUTHWESTERN DELAWARE...SOUTHWESTERN CAYUGA...NORTHEASTERN
TIOGA...TOMPKINS...SOUTHWESTERN CHENANGO...NORTHEASTERN SCHUYLER...
BROOME...SOUTHERN CORTLAND...NORTHWESTERN SULLIVAN...NORTHEASTERN
SUSQUEHANNA AND NORTHERN WAYNE COUNTIES...

At 148 AM EST, an area of heavy snow was located along a line
extending from near Rushville to near Freeville to near Marathon to
near Harpursville to near Peabrook. Movement was southeast at 20 mph.

Winds in excess of 40 mph are possible with this area of heavy snow.

Locations impacted include...
Binghamton, Ithaca, Johnson City, Maine, Penn Yan, Romulus, Cayuga
Heights, Lansing, Enfield and Caroline.

Visibilities will drop quickly to less than a quarter of a mile in
this area of heavy snow. A quick 1 to 2 inches of snow, along with
blowing and drifting snow will be possible within this heavy snow
band.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4276 7731 4276 7698 4282 7697 4283 7696
      4246 7588 4216 7529 4196 7494 4176 7509
      4273 7734 4274 7734
TIME...MOT...LOC 0648Z 336DEG 17KT 4275 7719 4253 7638 4240 7610 4219
7569 4189 7507

MJM

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 7:02 PM ESTSpecial Weather StatementBGMDelaware28 min
Mar 1, 7:18 PM ESTSpecial Weather StatementBGMDelaware42 min
Mar 1, 7:45 PM ESTSpecial Weather StatementBGMOtsego45 min
Mar 1, 11:01 PM ESTSpecial Weather StatementBGMChenango, Cortland44 min
Mar 1, 11:49 PM ESTSpecial Weather StatementBGMChenango, Cortland, Delaware, Tompkins56 min
Mar 2, 12:50 AM ESTSpecial Weather StatementBGMBroome, Cortland, Delaware, Seneca, Tompkins55 min
Mar 2, 2:19 AM ESTSpecial Weather StatementBGMBroome, Cortland, Sullivan, Tompkins86 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.